Hello!

It looks like you're new here. If you want to get involved, click one of these buttons!

Howdy, Stranger!

It looks like you're new here. If you want to get involved, click one of these buttons!

Sign In with Facebook Sign In with Google Sign In with OpenID Sign In with Twitter

Ciclosporin stopped

What's Hot
Kitty Total Reaction Points: 1
Hi,
Last time I was on here my other half was in hospital and so poorly with gvhd since then we have come so far - steroids been stopped, ECP every two weeks rather than weekly, he's home and last PET scan showed he was in remission (ALL but presented as a lymphoma)
This week his ciclosporin has been stopped due to his kidney function has anyone experienced this? They've increased his MMF but he's started to feel lethargic and shaky. Whenever he mentions any type of symptom I panic, and over analyse literally everything!! But I can't seem to help myself.
bloods are doing okay, platelets fluctuate but they've said there's a trend, hb still slightly low but only needing transfusions for ECP if wasn't having that wouldn't need them
Thanks

Comments

  • Dieseldrinker62Dieseldrinker62 Total Reaction Points: 282
    Hi there Kitty, thanks for the update.

    I believe one possible side effect of Ciclosporin is that it can affect Kidney function, so I think that’s why the medics want to reduce the levels as soon as they can and get us off it sooner rather than later. GvHD delays the rate that we can be weaned off Ciclosporin and I was on it in the end for over two years as I also had GvHD and ECP to treat it.

    Through our regular blood tests one of the things that is monitored is kidney function, so his levels must have gone out of an acceptable range for them to have needed to stop the Ciclosporin. I presume he’s only on a low dose anyway and this has been reducing as his GvHD comes under control.

    It’s good that he’s off steroids too. I seem to remember the dose being reduced as the ECP took effect but it was still some time before they were stopped.

    My GvHD did flare up once when my Ciclosporin was reduced part way through the ECP, so just be mindful of this and watch for his symptoms increasing and let the hospital know if they do.

    How has he found the ECP? I didn’t mind it so much but as I hadn’t gone back to work in the early days it wasn’t particularly disruptive. The process itself is not too arduous, just time consuming. I think I had 24 cycles eventually, which reduced from fortnightly, to three weeks, four weeks, six weeks, two months, three months and the final one at 6 months. It is a long haul but it seems to have a good success rate and in my case I haven’t been troubled since.

    All the best,

    Steve
  • crowberry Total Reaction Points: 12
    Hi Kitty , my son experienced issues with cyclosporin mainly the liver after a biopsy to determine issue he was moved onto tacrolimus ( sorry may not be the correct spelling ) hope this is helpful and all is well or getting there

    Much love Christine
  • Kitty Total Reaction Points: 1
    He was on quite a big dose which they was reducing quickly when they stopped was at 70mg twice a day!
    There's been the odd times he's had stomach ache which was one of his signs before he got admitted with gut gvhd however other than that he's been ok so far (don't want to speak to soon).
    The ECP he doesn't mind just like you say more time consuming than anything.
    The last few days he has been exhausted and just wanting to sleep.
    Thanks for your advice really appreciate it.
  • Rachelj01 Total Reaction Points: 51
    Hi Kitty

    Ciclosporin is a fantastic drug, that said it is also pure evil. I've been on it for 3 years now and I know how closely they keep an eye on kidney functions as it's notorious for playing havoc with them.

    Excellent news that they have stopped the steroids as these are also not great for the general body well being and even more wonderful news about him being in remission.

    It's very understandable to worry about every body function / symptom and in many ways sensible. Your other halves body has been through **** and it does take a long time for the body to normalise and even then that is a new normal and as long as he is on medication this will also disrupt his system. You are right to be observant and my advise would be to take a record of symptoms and if discuss them with each visit to the consultant. If in the mean time you are particularly worried if his hospital has a 24 hour helpline or he has a Clinical Nurse Specialist he can email, I'm certain they would be more than happy for you to contact them.

    Of course we are here too, hopefully it's just a case of tolerating the side effects until the drugs are no longer required and in the meantime trying to maintain a positive view point.

    Best Wishes

    Rachel
  • Hayley_Anthony Nolan Hayley_Anthony Nolan Total Reaction Points: 78
    Hi Kitty

    Thanks for the update, glad everything is going well. Cyclosporine can upset organs like the kidneys and liver and when it does it does need to be stopped to prevent permanent damage. It is a bit of a shock to his system to go from 70mg twice a day to nothing but he is on MMF and having ECP to control his GvHD so it should all be fine. To be honest another aim of the ECP is to try and reduce the amount of oral immunosuppression that patients take so if he can tolerate coming off the cyclosporine that is a good thing. Its great that he no longer takes steroids. It might take him a little bit to adjust but if he can stay of CSA then that is better for him.

    BW
    Hayley
  • EDawson Total Reaction Points: 8
    Hi Kitty,

    My husband's cyclosporine was stopped pretty rapidly after transplant because of kidney problems; they then recovered.

    My husband was started on MMF, 22 months post transplant, and it was a really good choice. I think he experienced some aches and pain as he started it but was on a huge dose. Aside from that, it seemed to have relatively few side effects and got the GVHD under control. He was gradually weaned off it and, touch wood, the GVHD has remained quiet.

    I totally empathise with that over-analysis and constant anxiety; don't beat yourself up for it. I'm gradually beginning to accept that caring for someone through SCT is big and you HAVE to be highly vigilant and ready to spring into action. Be kind to yourself.

    Sending huge love to you and your other half. I hope the MMF does its job.

    ****
  • Kitty Total Reaction Points: 1
    Thanks for all your advice, I find this forum so helpful! He hasn't had a good week he's felt groggy and his heart rate went up which lead to him panicking (that was his first sign when he was diagnosed) but a few days ago the gut gvhd seems to have flared up drastically. He's been put back on steroids, another drug similar to ciclosporine begins with a T? And a similar drug to MMF?
    My other half is extremely fed up, one cause he feels rubbish again and two he feels like he's just going back again!
    Hoping it's just a little blip and back on the right path again in no time at all. He's losing a lot of weight which can't seem to put on at all so hopefully steroids help with this (fingers crossed)
    Really appreciate all the advice it's great to read x
  • Hayley_Anthony Nolan Hayley_Anthony Nolan Total Reaction Points: 78
    Thanks for the update Kitty and i am sorry your husband has not had a good week. Unfortunately GvHD can flare up and when it does medications sometimes have to be increased or new drugs added in. Tacrolimus is another common immunosuppresive drug like CSA and MMF and hopefully this along with the steroids will get his gut symptoms under control. Once they do and everything starts to settle then they will wean the steroids.

    It can be very frustrating when this happens, patients feel like they take one step forward and another back. It can be up and down but as time goes on the up's begin to last longer than the downs and although its slow he is always making progress forward. If you are concerned that he is getting low in mood, maybe see if he can speak to someone like a counselor. The hospital should be able to refer him. Also make sure you are looking after yourself and getting some time for you.

    I hope it all improved soon

    Best wishes
    Hayley
  • Dieseldrinker62Dieseldrinker62 Total Reaction Points: 282
    Hi Kitty,

    I was also put on a high dose of steroids (60mg of Prednisolone) when my GvHD first started and it was that which probably started my recovery as it gave me my appetite back and helped me start eating again and gaining weight. That in turn helped me get some energy which allowed me to exercise more and get my strength back.

    I know we're all different but I hope it has the same effect on your husband your husband and it gives him the kick start he needs. I guess with the GvHD being in his gut it might still affect his appetite but hopefully the steroids will help to ease the problem.

    All the best,

    Steve
  • greg777 Total Reaction Points: 83
    Hi Kitty,
    Really sorry to hear about your husband. I had pretty bad gut GvHD and it was by far the worst of the whole process for me so I really feel for you. Steroids should definitely help (though watch out for moods - I was on a very high dose and I had very high and very low moments). It can be a long road. I had problems for a good 8 months post transplant and lost a lot of weight, but hang in there, it does get better. It is surprising what the body can put up with and still recover. Also, make sure you look after the psychological aspects - the digestive system is a pretty core part of our whole being and I found when it stopped working it knocked me pretty hard.
    Hoping it all turns around soon.
    Greg
Sign In or Register to comment.